MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLEXIBLE CANNULATED 9.5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. DRILL FLEXIBLE CANNULATED 9.5MM; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72203165
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during an arthroscopy, the cannulated flexible drill felt used and did not have the length mark numbers any longer; the drill broke.The procedure was completed using a s+n back up device.There was no surgical delay.No further complications were reported.
 
Event or Problem Description
It was reported that during an arthroscopy, the cannulated flexible drill felt used and did not have the length mark numbers any longer; the drill broke inside the patient, all the pieces were removed with a passing pin and pituitary.The procedure was completed using a s+n back up device.There was no surgical delay.No further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.A visual inspection of the returned device found that it is not in its original packaging.The device shows heavy wear from use, the laser etchings are barely legible.The distal end of the drill is fractured away and was not returned.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause was associated with unintended use of the device.Factors, which could have contributed to the complaint event, include an application of excessive or repeated force over time resulting in wear from use of the device.No containment or corrective actions are recommended at this time.

Brand Name
DRILL FLEXIBLE CANNULATED 9.5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19131510
Report Number1219602-2024-00820
Device Sequence Number15176381
Product Code NBH
UDI-Device Identifier03596010654588
UDI-Public03596010654588
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72203165
Device Lot Number50834969
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2024
Supplement Date Received by Manufacturer04/23/2024
05/14/2024
Initial Report FDA Received Date04/18/2024
Supplement Report FDA Received Date05/03/2024
05/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/21/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown